Montana, 2013

Tornadoes in Montana, July 8, 2013

July 8, 2013 · NWS BYZ · 2 events in 2 counties and zones

A severe thunderstorm, that originated in the Lewistown area, which had a history of damaging wind and hail, produced a couple of weak tornadoes in the Melstone and Miles City areas during the late afternoon and early evening hours of July 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm, that originated in the Lewistown area, which had a history of damaging wind and hail, produced a couple of weak tornadoes in the Melstone and Miles City areas during the late afternoon and early evening hours of July 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 8, 3:07 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 8, 3:07 PM MST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
407 PM MDT MON JUL 8 2013

.UPDATE...

UPDATED FORECAST FOR NEW SEVERE THUNDERSTORM WATCH COVERING
SOUTHEAST MONTANA. SEVERE STORMS ONGOING OVER NORTHWEST AREAS WITH
GOLFBALL HAIL AND 60 MPH WINDS REPORTED. THIS ACTIVITY IS
APPROACHING YELLOWSTONE COUNTY AND WILL SEE STORMS IN THE BILLINGS
AREA BEFORE 5 PM IF CURRENT TRENDS CONTINUE. CHAMBERS

&&

.SHORT TERM...VALID FOR TUE AND WED...

UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS NORTHERN
MONTANA LATE THIS AFTERNOON AND EVENING. MODELS CONTINUE TO KEEP
THE STRONGEST FORCING ACROSS OUR NORTHERN ZONES FROM WHEATLAND
COUNTY EASTWARD THROUGH FALLON COUNTY. THE REMAINDER OF THE
FORECAST AREA ALSO UNDER THE GUN FOR SEVERE WEATHER AS UPPER
TROUGH DRAGS A COLD FRONT ACROSS THE AREA.

STRONG MOISTURE ADVECTION CONTINUE OVER THE AREA THIS AFTERNOON
AND EVENING AS EASTERLY WINDS ADVECT IN HIGHER DEW POINTS. THIS
MOISTURE COMBINED WITH STRONG AFTERNOON HEATING HAS CREATED
SURFACE BASED CAPES OF 1000 TO 2400 J/KG. JET DYNAMICS ALONG WITH
STRONG MID LEVEL WESTERLY FLOW ALSO MOVING INTO THE REGION AND IS
CREATING EFFECTIVE BULK SHEAR OF 30 TO 50 KTS ACROSS THE AREA. THE
COMBINATION OF STRONG INSTABILITY AND THE PASSAGE OF A COOL FRONT
THIS AFTERNOON...THE POTENTIAL EXIST FOR SEVERE THUNDERSTORMS WEST
OF A LINE FROM ROUNDUP...BILLINGS TO HARDIN. THE MAIN THREAT FROM
THESE STORMS WILL BE WINDS AND LARGE HAIL. SEVERE THUNDERSTORM
WATCH NUMBER 398 HAS ALREADY BEEN ISSUED AND IS IN EFFECT THROUGH
7 PM FOR THE ABOVE AREAS.

THE THREAT OF SEVERE WEATHER INCREASES FURTHER EAST THIS EVENING
AS STRONG SURFACE CONVERGENCES/FAVORABLE DIRECTIONAL AND SPEED
SHEAR/CAPES 2500 J/KG AND LI'S NEAR -8C EXIST. STEEP LAPSE RATES
AROUND 8 C/KM ALSO SETTING. ROTATING UPDRAFTS WILL DEVELOP IN THIS
ENVIRONMENT AND SUPERCELLS WILL BE LIKELY. HAVE INCREASED POPS TO
LIKELY FOR THE NORTHERN ZONES OF SOUTHEAST MONTANA AND HIGH
SCATTERED FOR THE REMAINDER AREAS. THESE STORMS WILL PRODUCE LARGE
HAIL/DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. A
WATCH WILL MORE THAN LIKELY BE ISSUED LATER THIS EVENING FOR
ROSEBUD COUNTY EAST TO THE DAKOTA BORDER.

CONVECTION WILL DIE DOWN LATE TONIGHT AS MAIN FORCING MOVES EAST.
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY
MORNING FROM BAKER TO ALZADA BUT WILL BE ENDING BY NOON TIME.
MODELS ALL IN GOOD AGREEMENT IN BUILDING ANOTHER RIDGE OF HIGH
PRESSURE ACROSS THE AREA FOR DRY WEATHER AND A RETURN TO ABOVE
NORMAL TEMPERATURES. RICHMOND

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED FORECAST LOOKS TO BE IN GOOD SHAPE WITH MODELS BEING IN
DECENT AGREEMENT FOR MOST PERIODS. AS A RESULT...DID NOT MAKE ANY
SIGNIFICANT CHANGES WITH THIS ISSUANCE. AN UNSETTLED SOUTHWEST
FLOW ALOFT RETURNS FOR THURSDAY. BOTH THE GFS AND ECMWF BRING A
DISTURBANCE NORTHEAST OUT OF THE GREAT BASIN AREA AND ACROSS
SOUTHERN MONTANA THURSDAY AFTERNOON AND EVENING. THE GFS IS QUITE
A BIT STRONGER WITH THIS WAVE RESULTING IN THE POSSIBILITY OF
STRONGER THUNDERSTORMS THAN WHAT THE ECMWF IS SHOWING. AFTER
THURSDAY...MAINLY A ZONAL FLOW ALOFT WILL BE OVER THE FORECAST
AREA INTO NEXT WEEKEND. MAIN UPPER LEVEL DYNAMICS WILL BE MOVING
ACROSS THE CANADIAN BORDER KEEPING MOST OF THE ACTIVITY TO OUR
NORTH. STILL CAN'T RULE OUT AN ISOLATED THUNDERSTORM SO WILL KEEP
A SLIGHT MENTION FRIDAY THROUGH THE WEEKEND. TEMPERATURES ARE
EXPECTED TO BE ABOVE NORMAL THROUGH THE PERIOD. HOOLEY

&&

.AVIATION...

A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
AND EVENING TRIGGERING ANOTHER ROUND OF THUNDERSTORMS. THE
THUNDERSTORMS WILL BEGIN BY EARLY TO MID AFTERNOON WEST OF KBIL
AND MOVE EAST TOWARD KMLS BY EARLY EVENING AND THE DAKOTA BORDER
BY LATE EVENING. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN
WILL BE LIKELY WITH THE THUNDERSTORMS. EXPECT IFR TO VLIFR
CONDITIONS IN AND NEAR THE THUNDERSTORM ACTIVITY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THIS EVENING. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 061/084 059/094 064/093 064/092 061/092 061/090 059/091
    51/B    01/U    11/B    22/T    22/T    22/T    22/T
LVM 051/085 050/093 056/093 052/092 051/092 051/090 049/091
    41/B    11/U    11/B    22/T    22/T    22/T    22/T
HDN 061/084 058/095 064/094 064/093 061/093 061/091 059/092
    52/T    01/U    11/B    22/T    22/T    22/T    22/T
MLS 063/082 059/095 066/094 065/092 062/092 062/090 060/091
    62/T    01/U    11/B    22/T    22/T    22/T    22/T
4BQ 059/083 056/093 062/092 065/091 061/091 061/089 059/090
    32/T    01/U    11/U    22/T    12/T    22/T    22/T
BHK 060/078 054/089 061/088 068/091 062/087 062/085 060/086
    63/T    01/U    11/U    22/T    22/T    22/T    22/T
SHR 056/082 055/092 059/092 058/091 056/091 056/089 054/090
    31/B    11/U    11/U    12/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 7 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
     SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 30>33-36-37-58.
WY...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 8, 1:31 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
231 PM MDT MON JUL 8 2013

MTZ028>042-056>058-063>068-WYZ098-099-092045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
231 PM MDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE WEST TO EAST THIS AFTERNOON AND
OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL AND VERY HEAVY RAIN POSSIBLE. WINDS IN EXCESS
OF 60 MPH WILL BE POSSIBLE WITH THESE STORMS. THE SEVERE
THUNDERSTORMS WILL SPREAD EAST OF BILLINGS THIS EVENING AND THE
THREAT OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN CAN BE
EXPECTED OVER SOUTHEAST MONTANA. THOSE WITH OUTDOOR ACTIVITIES
SHOULD KEEP A CLOSE EYE ON THE SKY...MONITOR LOCAL WEATHER UPDATES
AND HAVE A PLAN TO GET TO SHELTER SHOULD STORMS APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 2:55 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
355 PM MDT MON JUL 8 2013

MTC067-082245-
PARK MT-
355 PM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PARK COUNTY UNTIL 445 PM
MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES NORTHWEST OF GARDINER...OR 27 MILES
SOUTH OF BOZEMAN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRAY...PINE CREEK...CORWIN SPRINGS...CHICO...EMIGRANT AND MINER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
MONDAY EVENING FOR SOUTH CENTRAL MONTANA.

LAT...LON 4535 11104 4535 11092 4541 11092 4543 11087
      4561 11022 4519 11023 4503 11105
TIME...MOT...LOC 2151Z 253DEG 30KT 4528 11098

CJS
Special weather statement, Jul 8, 3:03 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
403 PM MDT MON JUL 8 2013

MTC065-087-111-082245-
ROSEBUD MT-YELLOWSTONE MT-MUSSELSHELL MT-
403 PM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROSEBUD...NORTH CENTRAL
YELLOWSTONE AND NORTHEASTERN MUSSELSHELL COUNTIES UNTIL 445 PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF FLATWILLOW...OR 20 MILES
NORTH OF ROUNDUP...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM ALONG WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
MELSTONE...MUSSELSHELL AND DELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7PM PM MDT FOR
SOUTH CENTRAL MONTANA.

LAT...LON 4664 10767 4634 10797 4669 10871 4675 10866
      4675 10816
TIME...MOT...LOC 2200Z 299DEG 36KT 4674 10856

RICHMOND
Local storm report, Jul 8, 3:07 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
407 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             12 S SHAWMUT            46.17N 109.52W
07/08/2013  E1.75 INCH       GOLDEN VALLEY      MT   PUBLIC

            WINDOWS BROKEN BY HAIL

0355 PM     TSTM WND GST     N RYEGATE               46.30N 109.26W
07/08/2013  E60.00 MPH       GOLDEN VALLEY      MT   TRAINED SPOTTER

            ALSO LOTS OF MARBLE SIZED HAIL PILED UP ON DECK.

&&

CHURCH
Special weather statement, Jul 8, 3:19 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
419 PM MDT MON JUL 8 2013

MTC111-082300-
YELLOWSTONE MT-
419 PM MDT MON JUL 8 2013

...STRONG THUNDERSTORMS MOVING INTO CENTRAL AND SOUTHERN YELLOWSTONE
COUNTY AND HEADING TOWARD BILLINGS...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING NEAR MOLT TO
COLUMBUS...AND MOVING EAST AT 45 MPH.

THESE STORMS ARE STRENGTHENING RAPIDLY...AND COULD BECOME SEVERE AS
THEY MOVE INTO YELLOWSTONE COUNTY.

STORMS WILL MOVE INTO BILLINGS BETWEEN 445 AND 515 PM MDT.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...LOCKWOOD...HUNTLEY AND ACTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
MONDAY EVENING FOR SOUTH CENTRAL MONTANA.

LAT...LON 4589 10804 4552 10809 4552 10819 4549 10820
      4549 10831 4546 10832 4548 10870 4552 10870
      4552 10876 4556 10880 4564 10879 4561 10884
      4568 10891 4596 10890 4602 10893
TIME...MOT...LOC 2214Z 288DEG 40KT 4595 10892 4558 10910

CJS
Local storm report, Jul 8, 3:25 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
425 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     8 SSW FLATWILLOW        46.73N 108.48W
07/08/2013  E60.00 MPH       MUSSELSHELL        MT   TRAINED SPOTTER

0415 PM     HAIL             8 SSW FLATWILLOW        46.73N 108.48W
07/08/2013  E1.75 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

&&

CHURCH
Local storm report, Jul 8, 3:32 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
432 PM MDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     10 ESE LAVINA           46.24N 108.75W
07/08/2013  E60 MPH          MUSSELSHELL        MT   TRAINED SPOTTER

&&

CHURCH

The radar

The Billings radar (KBLX), 101 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Musselshell

When
July 8, 3:48 PM MST to 3:58 PM MST
Where
Musselshell County, 0.84 mi NE of Melstone
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
46.610, -107.870

A trained spotter reported a brief tornado about 1 mile north of Melstone; while the town of Melstone experienced outflow winds in excess of 60 mph with minor tree and structural damage. A survey team estimated the tornadic winds to be 65 to 85 mph. No damage was reported directly from the tornado as the tornado remained over open areas.

Tornado, Custer

When
July 8, 5:54 PM MST to 6:10 PM MST
Where
Custer County, 7.45 mi SE of Ulmer
Rating
EF1
Path length
0.57 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.242, -105.759

A severe thunderstorm that originated in the Lewistown area strengthened even more by the time it reached Custer County. A bow echo structure moved rapidly through the Miles City area. A damage assessment team indicated a very strong outflow in the 75-110 mph range occurred due to a descending inflow jet that produced a short-lived spin-up tornado. This brief touchdown of an EF1 tornado was eventually outrun by the storm outflow as it moved eastward.

Areal coverage was about one square mile along MT State Road 332 about 13 miles south of Miles City. Debris was thrown several hundred yards from the point of origin. Several structures were impacted with parts of several roofs blown off and the side of one house blown off. Dozens of large trees 12-16 inches in diameter were uprooted and large tree limbs were thrown long distances. In addition, 12 power poles were knocked down, an irrigation pipe system was thrown several hundred feet and a camper was overturned. Other impacts included tree limbs blocking roads, power outages, campers at 12 Mile Dam (no known injuries), and major structural damage to homes, barns, and garages.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyThe tornado archive for Montana, 2013Warnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468419, 468458.